Skip to main content Accessibility help
×
Home
Hostname: page-component-568f69f84b-jtg5s Total loading time: 0.151 Render date: 2021-09-19T12:04:52.256Z Has data issue: true Feature Flags: { "shouldUseShareProductTool": true, "shouldUseHypothesis": true, "isUnsiloEnabled": true, "metricsAbstractViews": false, "figures": true, "newCiteModal": false, "newCitedByModal": true, "newEcommerce": true, "newUsageEvents": true }

Article contents

Lamotrigine induced DRESS syndrome in bipolar disorder: Multiple snares behind a potentially life-threatening adverse reaction

Published online by Cambridge University Press:  23 March 2020

G. Oriolo*
Affiliation:
Hospital Clínic de Barcelona, Psychiatry, Barcelona, Spain
A. Brugués
Affiliation:
Hospital Clínic de Barcelona, Dermatology, Barcelona, Spain
J.M. Goikolea
Affiliation:
Hospital Clínic de Barcelona, Psychiatry, Barcelona, Spain
L. Pintor
Affiliation:
Hospital Clínic de Barcelona, Psychiatry, Barcelona, Spain
*Corresponding
* Corresponding author.
Get access

Abstract

Background

Lamotrigine is widely used to prevent bipolar depression. Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a rare, potentially life-threatening adverse effect. The long latency between drug exposure and disease onset, added to the high variability of its clinical presentation, can increase the risk of misdiagnosis lamotrigine withdrawal delay.

Objective

To highlight potential risk factors that can be related to a worse clinical onset and evolution of lamotrigine-induced DRESS syndrome.

Methods

We report the case of a 25-year-old-man, with a type I bipolar disorder, treated with lithium and lamotrigine 50 mg per day during the first 13 days of treatment, progressively increase up to 200 mg. Thirty-five days after the treatment initiation, a pruritic rash appeared in his upper arms, and scabies infestation was diagnosed. After 72 hours, the patient required urgent hospitalization due to hemodynamic instability.

Results

On admission, facial edema and erythrodermia were involving 70 to 80% of the body surface. DRESS diagnosis due to lamotrigine was made following RegiSCAR criteria (Table 1). Psychiatric medication was stopped and DRESS treatment established. Complete recovery without recurrence was achieved after 2 months.

Conclusions

The lamotrigine up titration faster than recommended may have facilitated the DRESS syndrome reaction. Moreover, the latency between lamotrigine introduction and the rash onset could have increased the possibilities of misdiagnosis. In light of this, physicians need to consider at least the last 3 months treatment history when assessing a rash, as the delay of DRESS syndrome diagnosis can fastly lead to a fatal event.

Table not available.

Disclosure of interest

The authors have not supplied their declaration of competing interest.

Type
EV1319
Copyright
Copyright © European Psychiatric Association 2016

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)
Submit a response

Comments

No Comments have been published for this article.
1
Cited by

Send article to Kindle

To send this article to your Kindle, first ensure no-reply@cambridge.org is added to your Approved Personal Document E-mail List under your Personal Document Settings on the Manage Your Content and Devices page of your Amazon account. Then enter the ‘name’ part of your Kindle email address below. Find out more about sending to your Kindle. Find out more about sending to your Kindle.

Note you can select to send to either the @free.kindle.com or @kindle.com variations. ‘@free.kindle.com’ emails are free but can only be sent to your device when it is connected to wi-fi. ‘@kindle.com’ emails can be delivered even when you are not connected to wi-fi, but note that service fees apply.

Find out more about the Kindle Personal Document Service.

Lamotrigine induced DRESS syndrome in bipolar disorder: Multiple snares behind a potentially life-threatening adverse reaction
Available formats
×

Send article to Dropbox

To send this article to your Dropbox account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Dropbox.

Lamotrigine induced DRESS syndrome in bipolar disorder: Multiple snares behind a potentially life-threatening adverse reaction
Available formats
×

Send article to Google Drive

To send this article to your Google Drive account, please select one or more formats and confirm that you agree to abide by our usage policies. If this is the first time you use this feature, you will be asked to authorise Cambridge Core to connect with your <service> account. Find out more about sending content to Google Drive.

Lamotrigine induced DRESS syndrome in bipolar disorder: Multiple snares behind a potentially life-threatening adverse reaction
Available formats
×
×

Reply to: Submit a response

Please enter your response.

Your details

Please enter a valid email address.

Conflicting interests

Do you have any conflicting interests? *